Wyoming, 2017

Winter Storm in Wyoming, December 3 to 4, 2017

December 3 to 4, 2017 · NWS UNR · 1 event in 1 county or zone

A cold front and upper level system brought gusty winds and snow to much of northeastern Wyoming. The heaviest snow fell across the Wyoming Black Hills and Bear Lodge Mountains, where amounts of four to eight inches were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cold front and upper level system brought gusty winds and snow to much of northeastern Wyoming. The heaviest snow fell across the Wyoming Black Hills and Bear Lodge Mountains, where amounts of four to eight inches were reported. The gusty winds produced areas of blowing and drifting snow, which greatly reduced visibilities at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 3, 4:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 3, 4:45 PM MST, 3 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
445 PM MST Sun Dec 3 2017

.DISCUSSION...(This Evening Through Sunday)
Issued at 445 PM MST Sun Dec 3 2017

Broad upper ridging covers the central CONUS, and the next trough to
affect the region is pushing numerous clouds into the northern
plains. A warm front extends across the CWA ahead of the surface
trough, with breezy southwesterly winds allowing temperatures to
rise into the 50s and 60s across northeastern WY, the Black Hills,
and southern SD. Southeasterly flow over northwestern and parts of
central SD is keeping temperatures in the 30s and lower 40s so far
this afternoon.

Wintry weather will arrive abruptly tonight as the upper trough
crosses the Rockies. Models are showing the leading shortwave
tracking more over southern SD, whereas previous runs had it farther
south. A strong cold front will sweep through the region tonight,
and precipitation (rain changing to snow) will expand from west to
east. Forecast snow amounts have increased slightly: 4 to 7 inches
of snow expected for the northern and central Hills (with locally
higher amounts up to 9 inches), 3 to 5 inches for northeastern WY,
and 1 to 3 (locally 4) across the western SD plains. Will upgrade
the Spearfish zone to a Winter Storm Warning, but the rest of the
headlines look on track. Snow will end quickly by the afternoon,
but linger over south central SD until evening.

Potent CAA and pressure rises of 6+ mb/3hr will contribute to
very high winds early Monday morning, continuing through the
afternoon on the SD plains. Northwest winds of 25 to 35 mph with
gusts up to 50 mph will be common, and the favored areas of
northwestern SD and just east of the Black Hills could see sustained
winds of 40 mph with gusts around 60 mph. This will result in very
poor visibilities due to blowing snow, especially in the morning,
when falling snow will also be an issue. Slightly improved but still
reduced visibilities are expected through the afternoon after the
falling snow ends. Winds and blowing snow will diminish in the
evening.

A secondary wave associated with the upper trough will slide through
the area Monday night, bringing another round of upslope snow to the
northern Hills, and a reinforcing shot of cold air. By Tuesday
morning, the northern Hills could see an additional 2-3 inches of
snow.

Strong northwest flow will persist through the week as the trough
digs into the east coast and a ridge builds over the west. Northwest
winds will stay breezy across the CWA, and there will be daily
chances for light snow, especially over the northern Hills. The
very cold airmass will stick around through midweek, with below
average highs in the lower 30s. Towards the end of the week, a
gradual warming and drying trend is expected as the upper ridge
shifts slightly eastward.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 432 PM MST Sun Dec 3 2017

A strong cold front will move into northeastern WY this evening
and across western SD overnight. MVFR/IFR cigs will spread across
the area along with strong and gusty northwesterly winds. Snow
will develop after midnight with IFR/LIFR visibility, especially
on the SD plains with blowing snow.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 9 PM this evening to 5 PM MST Monday
     for SDZ024-025-028.

     Winter Weather Advisory from midnight tonight to 5 PM MST Monday
     for SDZ001-002-012>014-026-027-029>032-041>044-072>074.

     Winter Weather Advisory from 6 AM to 11 PM CST Monday for SDZ046-
     047-049.

WY...Winter Storm Warning from 9 PM this evening to 5 PM MST Monday
     for WYZ057.

     Winter Weather Advisory from 9 PM this evening to 5 PM MST
     Monday for WYZ054>056-058-071.

&&

DISCUSSION...Pojorlie
AVIATION...10
Hazardous weather outlook, Dec 3, 3:35 AM MST, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
335 AM MST Sun Dec 3 2017

SDZ001-002-012>014-025>032-041>044-046-047-049-072>074-WYZ054>056-
058-071-041400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Weston-Northeastern Crook-
335 AM MST Sun Dec 3 2017 /435 AM CST Sun Dec 3 2017/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A strong cold front will move across the area late tonight. Snow
will develop behind the cold front with a few inches of
accumulation possible. Northwest winds with gusts of 40 to 55 mph
will be found across the plains. The combination of wind and snow
will create poor visibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The snow will end from west to east on Monday. The gusty
northwest winds will diminish Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-WYZ057-041400-
Northern Black Hills-Wyoming Black Hills-
335 AM MST Sun Dec 3 2017

This Hazardous Weather Outlook is for portions of the Black
Hills.

.DAY ONE...Today and Tonight

A strong cold front will move across the area late tonight. Snow
will develop behind the cold front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The snow will Monday afternoon. 4 to 6 inches of snow is
expected across the northern Black Hills with locally higher
amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wyoming Black Hills

When
December 3, 8:00 PM MST to December 4, 3:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
SNOTEL
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726920.